Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Flagstaff, AZ

July 30, 2005Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 30, 2005, 2:23 PM MST for Yavapai County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2005, 2:23 PM MST (21:23 UTC)
Expired
Jul 30, 2005, 2:48 PM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 51 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 302125
SVRFGZ
AZC025-302200-
/O.NEW.KFGZ.SV.W.0039.050730T2123Z-050730T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
223 PM MST SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 300 PM MST

* AT 219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MILEPOST 305 ON I-17...OR ABOUT 11 MILES
  SOUTHEAST OF SEDONA. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 305 ON I-17 BY 300 PM MST

LAT...LON 3468 11171 3478 11166 3481 11177 3470 11177

$$

DL
1 follow-up statement
000 
WWUS55 KFGZ 302148
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST SAT JUL 30 2005

AZC025-302155-
/O.CAN.KFGZ.SV.W.0039.000000T0000Z-050730T2200Z/
YAVAPAI AZ-
245 PM MST SAT JUL 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YAVAPAI COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STORM LOCATED 
OVER THE STONEMAN LAKE EXIT ON INTERSTATE 17 HAD WEAKENED AND NO 
LONGER WAS SEVERE. THIS STORM WILL CONTINUE TO PRODUCE HEAVY RAIN 
ACROSS THE RATTLESNAKE AND JACKS CANYON AREAS EAST OF SEDONA AND 
HIGHWAY 179 SOUTH OF SEDONA THROUGH 330 PM MST. 

LAT...LON 3468 11171 3478 11166 3481 11177 3470 11177

$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:30 AM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 30, 9:30 AM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SAT JUL 30 2005

.SYNOPSIS...HIGH PRESSURE REMAINS CENTERED NEAR SOUTHERN COLORADO
AND NORTHERN NEW MEXICO THIS MORNING...AND WILL CONTINUE TO ALLOW
DEEP MONSOONAL MOISTURE ACROSS MUCH OF NORTHERN ARIZONA. THUS...
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REGION THROUGH THE WEEKEND. TEMPERATURES ARE EXPECTED TO REMAIN NEAR
SEASONAL NORMALS.
&&

.DISCUSSION...STARTING THE DAY WITH MORE CLOUD COVER THAN THE
PREVIOUS FEW MORNINGS. DEWPOINTS ALSO RATHER MOIST AT THIS HOUR WITH
MOST OF THE FORECAST AREA EXHIBITING VALUES FROM THE UPPER 40S TO
UPPER 50S. AN EXCEPTION BEING NORTHEASTERN AZ WHERE DRIER SURFACE
DEWPOINTS CONTINUE IN THE 30S...AND PRECIPITABLE WATER VALUES LOOK
TO BE DIMINISHED IN THIS REGION AS WELL. WITH THE INCREASED CLOUD
COVER...EXPECT THE INITIATION OF NEW THUNDERSTORMS TO BE DELAYED
UNTIL THIS AFTERNOON IN MANY AREAS...ASSOCIATED WITH THE LAG IN
DIURNAL DAYTIME HEATING. REGARDLESS...CAN EXPECT ANOTHER DAY OF
WIDESPREAD CONVECTION...FOCUSED MAINLY ACROSS PORTIONS OF THE
MOGOLLON RIM...YAVAPAI COUNTY...AND NORTHERN GILA COUNTY. MID-LEVEL
HIGH PRESSURE TO THE EAST DOES NOT APPEAR TO BE IN A HURRY TO ADVECT
ELSEWHERE...SO CONTINUING WITH A MODERATE MONSOON FORECAST OF DAILY
SHOWERS AND THUNDERSTORMS WILL BE THE NORM. ANTICIPATING
TEMPERATURES TO REMAIN NEAR SEASONAL LEVELS WITH ONLY MINOR
DAY-TO-DAY FLUCTUATION THROUGH THE END OF THE 7-DAY FORECAST PERIOD.

&&

.AVIATION...
FOR 18Z PACKAGE...ISOLATED STORMS CAN BE EXPECTED OVER FAR NORTHEAST
ARIZONA AFT 19Z WITH BASES AROUND 15K FEET MSL. ELSEWHERE WITH
TROPICAL MOISTURE ENTRENCHED OVER THE AREA...EXPECT STORMS TO
DEVELOP OVER THE HIGHER TERRAIN BEFORE 18Z AND CONTINUE WITH SCT
COVERAGE INTO THE EVENING HOURS WITH BASES BETWEEN 10K-13K FEET MSL.
STORM MOVEMENT WILL BE TO THE NORTHWEST SOUTH OF FLAGSTAFF AND TO
THE NORTH-NORTHEAST NORTH OF FLAGSTAFF. EXPECT STORMS TO DECREASE TO
WDLY SCT SHOWERS AND THUNDERSTORMS AFT 04Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KD/TC
Hazardous weather outlook, Jul 30, 10:00 AM MST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT JUL 30 2005

AZZ004>018-037>040-310700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SAT JUL 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE CONTINUES TO INCREASE ACROSS MUCH OF NORTHERN ARIZONA...AND
WIDESPREAD THUNDERSTORMS WILL DEVELOP AGAIN BY THIS AFTERNOON. STORM
ACTIVITY IS EXPECTED TO BE CONCENTRATED OVER THE MOGOLLON
RIM...YAVAPAI COUNTY...AND NORTHERN GILA COUNTY. STORMS WILL BE LESS
NUMEROUS NORTH AND EAST OF THE RIM. THE MAIN THREAT FROM THESE
STORMS WILL BE HEAVY RAINFALL AMOUNTS. THERE IS ALSO A THREAT OF
SMALL HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIR MASS WILL REMAIN MOIST AND UNSTABLE. AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:30 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Jul 30, 4:30 PM MSTFlash Flood WarningFGZYavapai

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.